Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Solvable number field extensions of bounded root discriminant

Author: Jonah Leshin
Journal: Proc. Amer. Math. Soc. 141 (2013), 3341-3352
MSC (2010): Primary 11R20, 11R29; Secondary 11-XX
Published electronically: June 14, 2013
MathSciNet review: 3080157
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a number field and $ d_K$ the absolute value of the discriminant of $ K/\mathbb{Q}$. We consider the root discriminant $ d_L^{\frac {1}{[L:\mathbb{Q}]}}$ of extensions $ L/K$. We show that for any $ N>0$ and any positive integer $ n$, the set of length $ n$ solvable extensions of $ K$ with root discriminant less than $ N$ is finite. The result is motivated by the study of class field towers.

References [Enhancements On Off] (What's this?)

  • 1. Jordan S. Ellenberg and Akshay Venkatesh, The number of extensions of a number field with fixed degree and bounded discriminant, Ann. of Math. (2) 163 (2006), no. 2, 723-741. MR 2199231 (2006j:11159)
  • 2. Farshid Hajir and Christian Maire, Tamely ramified towers and discriminant bounds for number fields. II, J. Symbolic Comput. 33 (2002), no. 4, 415-423. MR 1890578 (2003h:11137)
  • 3. David Hilbert, The theory of algebraic number fields, Springer-Verlag, Berlin, 1998. Translated from the German and with a preface by Iain T. Adamson and with an introduction by Franz Lemmermeyer and Norbert Schappacher. MR 1646901 (99j:01027)
  • 4. Kiran Kedlaya, A construction of polynomials with squarefree discriminants, Proc. Amer. Math. Soc. 140 (2012), no. 9, 3025-3033. MR 2917075
  • 5. Christian Maire, On infinite unramified extensions, Pacific J. Math. 192 (2000), no. 1, 135-142. MR 1741025 (2000j:11160)
  • 6. Jürgen Neukirch, Algebraic number theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 322, Springer-Verlag, Berlin, 1999. Translated from the 1992 German original and with a note by Norbert Schappacher, with a foreword by G. Harder. MR 1697859 (2000m:11104)
  • 7. A. M. Odlyzko, Bounds for discriminants and related estimates for class numbers, regulators and zeros of zeta functions: a survey of recent results, Sém. Théor. Nombres Bordeaux (2) 2 (1990), no. 1, 119-141. MR 1061762 (91i:11154)
  • 8. Peter Roquette, On class field towers, Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), Thompson, Washington, D.C., 1967, pp. 231-249. MR 0218331 (36:1418)
  • 9. J.-P. Serre, Local class field theory, Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), Thompson, Washington, D.C., 1967, pp. 128-161. MR 0220701 (36:3753)
  • 10. Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237 (82e:12016)
  • 11. Joseph H. Silverman, The arithmetic of elliptic curves, second ed., Graduate Texts in Mathematics, vol. 106, Springer, Dordrecht, 2009. MR 2514094 (2010i:11005)
  • 12. D. A. Suprunenko, Matrix groups, Translations of Mathematical Monographs, Vol. 45, American Mathematical Society, Providence, R.I., 1976. Translated from the Russian, translation edited by K. A. Hirsch. MR 0390025 (52:10852)
  • 13. Yoshihiko Yamamoto, On unramified Galois extensions of quadratic number fields, Osaka J. Math. 7 (1970), 57-76. MR 0266898 (42:1800)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11R20, 11R29, 11-XX

Retrieve articles in all journals with MSC (2010): 11R20, 11R29, 11-XX

Additional Information

Jonah Leshin
Affiliation: Department of Mathematics, Brown University, 151 Thayer Street, Providence, Rhode Island 02912

Received by editor(s): December 12, 2011
Published electronically: June 14, 2013
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society